Oklahoma, 2011Hail and Damaging Winds in Oklahoma, October 22, 2011
October 22, 2011 · NWS TSA · 13 events in 7 counties and zones
A warm frontal boundary returned northward into southeastern Oklahoma by the afternoon hours of August 22nd ahead of a strong upper level disturbance that translated southeastward into the Southern Plains. Warm and moist air returned northward into eastern Oklahoma ahead of this disturbance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm frontal boundary returned northward into southeastern Oklahoma by the afternoon hours of August 22nd ahead of a strong upper level disturbance that translated southeastward into the Southern Plains. Warm and moist air returned northward into eastern Oklahoma ahead of this disturbance. By late afternoon, the atmosphere had become moderately unstable and thunderstorms initiated north of the warm front over north central Oklahoma. These storms moved east and southeast into northeastern Oklahoma during the early evening resulting in large hail and damaging wind gusts. Additional storms developed closer to the warm front later in the evening. Plenty of wind shear existed in the low and mid levels of the atmosphere and combined with the instability, the environment supported the development of several supercell thunderstorms. These storms affected Okfuskee, McIntosh, Pittsburg, and Okmulgee Counties with hail up to softball size and widespread damage from wind-driven hail. These storms later evolved into a squall line, which produced damaging wind gusts across portions of southeastern Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 22, 2:52 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Oct 22, 2:52 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
352 PM CDT SAT OCT 22 2011
.DISCUSSION...
CURRENTLY...CLOUDS HAVE BEEN DEVELOPING ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS THIS AFTERNOON AHEAD OF A WARM FRONT
POSITIONED NEAR THE RED RIVER. AN UPPER LEVEL SHORT WAVE WAS ALSO
PUSHING ACROSS SOUTHWESTERN KANSAS TOWARDS THE SOUTHEAST. SHOWERS
AND THUNDERSTORMS ARE LIKELY TO DEVELOP LATE THIS AFTERNOON AS
THESE TWO FEATURES BEGIN TO INTERACT WITH EACH OTHER. INCREASING
LOW LEVEL MOISTURE WITH LOW TO UPPER 50 DEWPOINTS AND STEEPING
LAPSE RATES OVER A DESTABILIZING ATMOSPHERE WILL ALLOW FOR A
SEVERE POTENTIAL TO EXIST THROUGH THE EVENING. 30 TO 40KT SHEAR
VECTORS ACROSS THE REGION WILL ALLOW FOR THE POTENTIAL OF LARGE
HAIL. DAMAGING WINDS WILL ALSO BE A POSSIBILITY WITHIN THE STRONG
TO SEVERE ACTIVITY. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
FOR COUNTIES ALONG AND SOUTH INTERSTATE 40 IN SOUTHEAST OKLAHOMA.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE
OVERNIGHT HOURS WITH PRECIP PUSHING OUT OF THE REGION WITH THE
MOVEMENT OF THE SHORT WAVE BY SUNDAY AFTERNOON. QUIET WEATHER
BEHIND THIS SYSTEM WILL BE SHORT LIVED AS SOUTHERLY WINDS AND
TEMPERATURES INCREASE MONDAY AND TUESDAY AHEAD OF THE NEXT
APPROACHING COLD FRONT AND UPPER LEVEL TROF. HIGHS GENERALLY IN
THE LOW TO MID 80S AND 15 TO 25 MPH WINDS BY TUESDAY WILL INCREASE
FIRE WEATHER DANGERS ACROSS THE REGION.
LATEST MODEL CONSENSUS HAS THE COLD FRONT ENTERING INTO NORTHEAST
OKLAHOMA TUESDAY NIGHT AND MOVING ACROSS THE REGION WEDNESDAY.
CHANCES FOR SHOWERS AND THUNDERSTORMS LOOK TO DEVELOP TUESDAY
EVENING AHEAD OF THE BOUNDARY AND CONTINUE BEHIND THE FROPA AS THE
UPPER LEVEL TROF MOVES ACROSS THE SOUTHERN PLAINS
THURSDAY/THURSDAY NIGHT. TEMPERATURES BEHIND THE FRONT LOOK TO BE
COOLER WITH THURSDAY POTENTIALLY BEING THE COLDEST OF THE WEEK
WITH HIGHS ONLY IN THE 50S TO NEAR 60 DEGREES. USED A BLEND OF
MODEL SUITES WITH THE DETAILS FILLED IN WITH THE ECMWF AND THE
PREVIOUS FORECAST THROUGH THIS TIME FRAME.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 55 79 56 84 / 20 10 0 0
FSM 57 80 56 83 / 30 20 10 0
MLC 58 80 57 85 / 70 10 10 0
BVO 49 80 50 85 / 20 0 0 0
FYV 49 75 51 80 / 20 10 0 0
BYV 50 75 53 79 / 20 10 0 0
MKO 55 80 55 83 / 30 10 0 0
MIO 50 79 51 83 / 20 10 0 0
F10 56 81 56 83 / 40 10 0 0
HHW 59 80 56 83 / 80 20 10 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...12
LONG TERM....20
Hazardous weather outlook, Oct 22, 3:30 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
430 PM CDT SAT OCT 22 2011
ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
430 PM CDT SAT OCT 22 2011
...ISOLATED SEVERE THUNDERSTORMS LIKELY INTO THE EVENING HOURS...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THROUGH TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA
ONSET...LATE AFTERNOON/EVENING.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WEST-CENTRAL ARKANSAS.
ONSET...LATE AFTERNOON/EVENING.
HEAVY RAIN.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.
ONSET...LATE AFTERNOON/EVENING.
DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
EVENING ALONG AND NORTH OF A WARM FRONT CURRENTLY LOCATED OVER
PORTIONS OF CENTRAL AND SOUTHEAST OKLAHOMA. MODERATE INSTABILITY
COUPLED WITH INCREASING WINDS ALOFT FROM AN APPROACHING DISTURBANCE
WILL ALLOW A FEW OF THESE STORMS TO BECOME SEVERE. VERY LARGE HAIL
WILL BE THE PRIMARY THREAT...HOWEVER A FEW STORMS COULD ALSO PRODUCE
DAMAGING DOWNBURST WINDS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO
MOVE OUT OF SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS AFTER
MIDNIGHT WITH THE SEVERE THREAT ENDING.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION WILL LIKELY BE REQUIRED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY AND THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THERE MAY BE A FEW LINGERING SHOWERS AND THUNDERSTORMS SUNDAY
MORNING ACROSS SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.
STRONG SOUTHERLY WINDS WILL DEVELOP BY TUESDAY AHEAD OF THE NEXT
STORM SYSTEM AND COLD FRONT. IN ADDITION...AFTERNOON RELATIVE
HUMIDITY VALUES ARE EXPECTED TO BE LOW...AND WILL LIKELY RESULT IN
ELEVATED FIRE SPREAD POTENTIAL TUESDAY AFTERNOON. A COLD FRONT
WILL PUSH INTO THE REGION FROM THE NORTHWEST TUESDAY
NIGHT...BRINGING A CHANCE FOR THUNDERSTORMS MAINLY ALONG AND NORTH
OF I-40.
AN UPPER DISTURBANCE WILL SWEEP ACROSS THE REGION FROM WEST TO
EAST BY THURSDAY....HOWEVER SOUTHWESTERLY UPPER FLOW IN PLACE
AHEAD OF THE TROUGH WILL KEEP THUNDERSTORM CHANCES GOING ON THE
COOL SIDE OF THE FRONT THURSDAY. HIGH PRESSURE WILL BUILD IN
BEHIND THE SYSTEM FOR FRIDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.In the hours before
Special weather statement, Oct 22, 3:55 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT SAT OCT 22 2011
OKZ054-059-222300-
OSAGE OK-PAWNEE OK-
455 PM CDT SAT OCT 22 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
WESTERN OSAGE AND PAWNEE
AT 455 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 25 MILES WEST OF APPERSON TO 5 MILES NORTHWEST OF
FAIRFAX...MOVING EAST AT 25 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
RALSTON...FAIRFAX...HOMINY...BURBANK...SHIDLER AND PAWHUSKA.
THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3670 9705 3669 9695 3675 9689 3675 9683
3677 9682 3679 9676 3685 9676 3677 9630
3637 9637 3653 9700 3656 9691 3658 9690
3659 9692 3658 9700 3659 9706
TIME...MOT...LOC 2155Z 279DEG 21KT 3670 9721 3660 9677Hail, Okfuskee
- When
- October 22, 5:07 PM CST to 5:29 PM CST
- Where
- Okfuskee County, 4 mi NNW of Paden to 5 mi NE of Boley
- Measured
- 4 in hail
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.553, -96.597
A supercell thunderstorm produced a broad swath of damage that was the result of wind-driven hail up to about four inches in diameter. The wind-driven hail destroyed the roofs and sides of homes, broke many windows from homes and automobilies, and stripped trees of leaves and even bark in some cases. Witnesses indicated that the hail lasted for about 20 minutes in some locations and several inches of hail was still piled up against homes the next morning before it completely melted.
Hail, Okfuskee
- When
- October 22, 5:30 PM CST to 5:45 PM CST
- Where
- Okfuskee County, 2 mi S of Paden to 2 mi ESE of Boley
- Measured
- 4 in hail
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.471, -96.570
A second supercell thunderstorm produced a broad swath of damage as a result of wind-driven hail up to about four inches in diameter. The wind-driven hail destroyed the roofs and sides of homes, broke out windows from homes and automobiles, and stripped trees of leaves and even the bark in some cases. Witnesses indicated that the hail lasted for about 20 minutes in some locations and several inches of hail was still piled up against homes the next morning before it completely melted.
Thunderstorm Wind, Okmulgee
- When
- October 22, 5:45 PM CST
- Where
- Okmulgee County, 2 mi N of Beggs
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.759, -96.070
Strong thunderstorm wind blew the roof off of a barn and blew down several trees and power lines.
Hail, Okfuskee
- When
- October 22, 5:50 PM CST to 6:20 PM CST
- Where
- Okfuskee County, 4 mi NNW of Bearden to 2 mi SE of Okemah
- Measured
- 4 in hail
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.404, -96.407
The second and southernmost supercell continued to move slowly east-southeast leaving a broad swath of damage in its wake as a result of wind-driven hail up to about four inches in diameter. The wind-driven hail destroyed the roofs and siding of homes, broke windows out of homes and automobilies, and stripped trees of leaves and even bark in some cases. Witnesses indicated that the hail lasted for about 20 minutes in some places and several inches of hail was still piled up against homes the next morning before it completely melted.
Thunderstorm Wind, Okfuskee
- When
- October 22, 6:10 PM CST
- Where
- Okfuskee County, Okemah
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.430, -96.300
Emergency management reported trees and power lines blown down by strong thunderstorm wind in and south of town. Minor structural damage was also done to mobile homes.
Hail, Tulsa
- When
- October 22, 6:13 PM CST
- Where
- Tulsa County, 2 mi E of Owasso
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.270, -95.814
Hail, Rogers
- When
- October 22, 6:29 PM CST
- Where
- Rogers County, Catoosa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.180, -95.750
Hail, Okfuskee
- When
- October 22, 6:34 PM CST
- Where
- Okfuskee County, 0.65 mi NNW of Weleetka
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.338, -96.135
Thunderstorm Wind, Okmulgee
- When
- October 22, 6:40 PM CST
- Where
- Okmulgee County, 4.53 mi W of Hector
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.840, -96.000
The Oklahoma Mesonet station located west of Hectorville measured 71 mph thunderstorm wind gusts.
Thunderstorm Wind, Okmulgee
- When
- October 22, 6:45 PM CST
- Where
- Okmulgee County, 4.53 mi W of Hector
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.840, -96.000
The Oklahoma Mesonet station west of Hectorville measured 69 mph thunderstorm wind gusts.
Thunderstorm Wind, Pittsburg
- When
- October 22, 8:13 PM CST
- Where
- Pittsburg County, 0.89 mi SE of Scipio
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 35.040, -95.960
Strong thunderstorm wind blew down large tree limbs.
Thunderstorm Wind, Le Flore
- When
- October 22, 8:48 PM CST
- Where
- Le Flore County, Shady Pt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.130, -94.670
Strong thunderstorm wind blew down a large tree.
Thunderstorm Wind, Choctaw
- When
- October 22, 10:10 PM CST
- Where
- Choctaw County, 1.34 mi WNW of Hugo
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.030, -95.540
The Oklahoma Mesonet station near Hugo measured 67 mph thunderstorm wind gusts.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, October 22 to 23, 2011$66,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, October 22, 2011$2,000 · 4 in hail · 43 events
- Frost and Freeze in Kentucky, October 22, 201122 events
- Frost and Freeze in Illinois, October 22, 201119 events
- Frost and Freeze in Missouri, October 22, 201111 events
- Frost and Freeze in Indiana, October 22, 20116 events
- Damaging Winds in Oklahoma, October 22, 2011$10,000 · 56 kt wind · 2 events
- Damaging Winds in Texas, October 22, 201154 kt wind · 2 events
- Hail in South Dakota, October 22, 20110.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347593, 347594, 347595, 347596, 347597, 347598, 347600, 347601, 347602, 347603, 347604, 347606, 347607.